Do Pharmaceuticals Cause Hearing Loss?

Pharmaceuticals and Hearing Loss

Maintaining good health for many people usually means taking prescription pharmaceuticals. Some of these can have harmful side-effects, including hearing loss. During the Covid 19 epidemic we are frequently told that pre-existing medical conditions can increase the risks from Coronavirus. Lockdown is a time when we all need to reduce risks and keep everything as simple as possible. So knowing which pharmaceuticals will cause hearing loss, or even tinnitus, is more important than ever for your overall well-being.

Hearing Side Effects

According to the American Speech-Language-Hearing Association (ASHA) there are currently more than 200 medications linked to hearing loss and balance disorder. The severity of the hearing loss and tinnitus can vary widely, depending on which pharmaceutical, the dosage, and how long you take it. As a general rule the risk of ‘ototoxicity’, side effects on your hearing, increases as medication accumulates in your body. Hearing loss may be temporary or permanent, but this doesn’t mean that you should stop taking your medication without guidance from your doctor.

Pain Relievers

Over-the-counter pain medications such as aspirin may cause hearing loss, but generally only after prolonged use of very high doses. A study published in The American Journal of Medicine found a correlation between taking pain relievers and increased risk of hearing loss, particularly in men younger than 60 who use them regularly. Similar results were found in another study among women. If you’re taking aspirin, or a similar medication daily, ask your doctor about possible hearing loss side effects. The overall risk is low if you’re following recommendations about dosage.

Antibiotics

Antibiotics are drugs that are used specifically to treat bacterial infections. There are many different types but a specific classification of antibiotics known as aminoglycosides can cause hearing loss. Newborn babies are particularly at risk of hearing damage and should be screened for hearing loss if they are given large doses.

Antimalarials

Living, or travelling, in the tropics entails risks of dengue and malaria. Quinine has long been used as an antimalarial drug and chloroquine and hydroxychloroquine are similar synthetic drugs. Very recently, hydroxychloroquine has been approved by the US Food and Drug Administration as a short-term, emergency, hospital-only treatment for children and adults with COVID-19. According to the American Academy of Audiology, these drugs are known to cause temporary hearing loss and tinnitus, usually after long-term treatment. Whilst rare, some patients who use these medications have developed hearing loss and tinnitus within days of starting treatment. The impact is usually temporary and subsides when a person stops taking the drug.

If you are experiencing symptoms of hearing loss, and suspect it may be a side effect of medication, check with your local doctor.